Alert archive / Nebraska / High Wind Watches in 2022

High Wind Watch 3, NWS North Platte, NE

April 21, 202220 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Apr 21, 2022, 2:47 AM MDT for 20 counties in Nebraska. It took effect at Apr 22, 2022, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 21, 2022, 2:47 AM MDT (08:47 UTC)
In effect from
Apr 22, 2022, 11:00 AM MDT
Expired
Apr 21, 2022, 11:54 AM MDT
In force
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3665 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS73 KLBF 210847
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
347 AM CDT Thu Apr 21 2022

NEZ006>010-025>029-035>038-057>059-069>071-220000-
/O.NEW.KLBF.HW.A.0003.220422T1700Z-220423T0800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-Garfield-
Wheeler-Arthur-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-
Hayes-Frontier-
Including the cities of Springview, Spencer, Butte, Lynch, 
Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, Paxton,
Grant, North Platte, Champion, Enders, Imperial, Wauneta, 
Hayes Center, Curtis, Eustis, and Maywood
347 AM CDT Thu Apr 21 2022 /247 AM MDT Thu Apr 21 2022/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts possibly exceeding 55
  mph.

* WHERE...Portions of north central, west central, and southwest 
  Nebraska.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be very difficult, especially for high profile and
  lightweight vehicles. Areas of blowing dust could significantly
  reduce visibility. 

* ADDITIONAL DETAILS...The strongest winds are expected during the
  evening hours prior to the arrival of thunderstorms. The storms
  themselves may produce additional strong or severe wind gusts
  during the nighttime hours. Stay tuned for further details
  regarding severe weather potential.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
436 
WWUS73 KLBF 211754
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1254 PM CDT Thu Apr 21 2022

NEZ006>010-025>029-035>038-057>059-069>071-220900-
/O.UPG.KLBF.HW.A.0003.220422T1700Z-220423T0800Z/
/O.NEW.KLBF.HW.W.0004.220422T1700Z-220423T0800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-Garfield-
Wheeler-Arthur-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-
Hayes-Frontier-
Including the cities of Springview, Spencer, Butte, Lynch, 
Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, Paxton,
Grant, North Platte, Champion, Enders, Imperial, Wauneta, 
Hayes Center, Curtis, Eustis, and Maywood
1254 PM CDT Thu Apr 21 2022 /1154 AM MDT Thu Apr 21 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ FRIDAY
TO 3 AM CDT /2 AM MDT/ SATURDAY...

* WHAT...South winds 25 to 40 mph with gusts of 50 to 60 MPH 
  expected.

* WHERE...Portions of central, north central, southwest and west 
  central Nebraska.

* WHEN...From noon CDT /11 AM MDT/ Friday to 3 AM CDT /2 AM MDT/ 
  Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile and lightweight vehicles, especially
  on east to west routes. 

* ADDITIONAL DETAILS...Patchy blowing dust may develop late
  Friday afternoon into the early evening hours, mainly along and
  south of Interstate 80, as well as Custer county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CLB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Apr 20, 11:13 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 20, 11:13 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1213 AM CDT Thu Apr 21 2022

.UPDATE...
Issued at 917 PM CDT Wed Apr 20 2022

Radiational cooling conditions look good tonight. Light winds
aloft, neutral temperature advection and no moisture advection
should set the stage for lows near the guidance blend...upper 20s
and 30s. A forecast update is in place for slight cooler lows
overnight. The rest of the forecast is on track.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Wed Apr 20 2022

After early morning cloudiness, satellite imagery shows the clouds have
pushed east of the area with lots of sunshine across central and
western Nebraska this afternoon. However north/northwesterly winds will
remain quite blustery before diminishing this evening. Overnight lows
will be in the 30s.

A weak front will then sink into the region from the north overnight
and wash out over the area before pushing back north as a warm front.
With little moisture to work with the net impact for tomorrow will be
another round of gusty winds developing by the afternoon as winds back
around to the southeast. Temperatures will be warm tomorrow with highs
into the 70s.

As the upper ridge axis pushes to our east Thursday night, a
significant surge of moisture pushes up form the south as we enter the
warm sector of what will become a significant spring storm for the end
of the week with low pressure developing in the lee of the Rockies over
northeast Colorado. Combined with isentropic lift this will be
sufficient to generate some showers along with a slight chance of some
thunder, but given strong capping inversion do not believe there is a
severe threat with any convection Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 309 PM CDT Wed Apr 20 2022

Guidance remains consistent in synoptic evolution through the weekend.
A large trof moves inland from the west coast and develops into a deep
closed low that moves through the Dakotas to the Canadian border by
Sunday morning, with the associated surface low will follow a similar
track as the system becomes vertically stacked. However,
differences in timing and evolution of associated features will
have a direct impact on the severe weather threat across central
and western Nebraska Friday afternoon through early Saturday.

A robust low level jet will develop ahead of the low boosting
temperatures will into the upper 80s and lower 90s and providing
abundant low level shear, while instability develops in thew warm
sector below a decent convective cap. Dry air will punch into
Nebraska on Friday with a dryline becoming established over the
eastern part of the state. This dryline will then push back westward
before getting caught by the approaching cold front and swept off to
the east Saturday morning. Significant differences have developed in
how aggressively the dryline moves westward with some solutions
moving it rapidly westward to meet the cold front early Friday
evening, while other solutions have the dryline lingering over
central Nebraska ahead of the cold front.

An eastern solution for the dryline will help overcome the cap and
provide a trigger for convection late in the day on Friday generally
east of Route 183, possibly with discrete cells as shear vectors
have ample separation from motion vectors. A more western solution
for the dryline may result in little convection over central and
western Nebraska as the cap holds until the actual surface cold
front sweeps through overnight Friday night with ample shear and
instability for a nocturnal severe threat possibly as more of a QLCS
as shear vectors become more parallel to motion vectors. Will have
to keep a close eye on evolution of mesoscale features in guidance
over the next few runs to fine tune details.

Probabilistic guidance does show high confidence in strong gusty
winds developing Friday afternoon in southerly flow ahead of the
front and continuing behind the front as winds become northwesterly.
May have an opportunity for wrap around precipitation Saturday
behind the front and possibly even some wet snow mixing in up around
the Pine Ridge. Much cooler on Sunday with highs generally in the
50s but upper level ridging becomes established again next week with
dry conditions and a warming trend to highs in the upper 60s/lower
70s by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1213 AM CDT Thu Apr 21 2022

VFR will continue through Thursday night for western and north
central Nebraska terminals. High clouds will begin to overspread
the region today with slowly dropping ceilings after dark. Wind
will be the primary aviation weather concern as southeast winds
gust above 25 kts this afternoon and evening.

&&

.FIRE WEATHER...
Issued at 309 PM CDT Wed Apr 20 2022

A Red Flag warning continues for central and western Nebraska until
7 PM MDT/8 PM CDT as humidity continues to fall and will combine
with gusty south winds to create critical fire weather conditions
into this evening.

Humidity recovery is relatively poor tonight but moisture return is
better tomorrow so expect minimum relative humidity values will
generally be above 20 percent, though northwest winds will remain
gusty.

A surge of dry air ahead of developing low pressure on Friday may
result in extremely critical fire conditions across portions of
southwest Nebraska as temperatures soar into he upper 80s/lower
90s,  humidity tumbles to near 10 percent,  and southerly winds
gusts near 50 mph Friday afternoon. The northward and eastward
extent of the conditions is somewhat uncertain, but have issued a
Fire Weather Watch for the entire area due to the potential for
significant wind gusts and continued dry fuels.

A cold front then sweeps through central and western Nebraska Friday
night with blustery northwest winds, but cooler temperatures and
slightly higher humidity for the weekend.

Dry conditions with enhanced to near critical fire conditions return
for the first part of next week.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for NEZ204-206-208>210-219.

&&

UPDATE...CDC
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Snively
FIRE WEATHER...MBS
Hazardous weather outlook, Apr 20, 7:01 PM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
801 PM CDT Wed Apr 20 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-220115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
801 PM CDT Wed Apr 20 2022 /701 PM MDT Wed Apr 20 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Elevated fire weather conditions are anticipated Thursday.

Another round of critical fire weather is possible Friday.
Temperatures soar to near record levels while humidity dips to
very low levels and southerly winds strengthen. This is most
likely to occur across southwest Nebraska up through the
Panhandle. Farther east, humidity will be increasing on those
southerly winds lessening the fire threat. Thunderstorm chances
then increase during the evening hours. A few storms may be severe
for areas along and east of Highway 83 with large hail and
damaging winds being the primary threats. To the west, humidity
will be more limited and dry lightning strikes will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:37 AM MDTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more47 hr
Apr 21, 11:54 AM MDTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more41 hr

Nearby

High Wind Watches in Nebraska, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.